Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 26, NWS Tucson, AZ

August 7, 2015Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2015, 10:44 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 10:44 PM MST (05:44 UTC)
Expired
Aug 8, 2015, 1:45 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 5.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WGUS55 KTWC 080544
FFWTWC
AZC019-021-080845-
/O.NEW.KTWC.FF.W.0026.150808T0544Z-150808T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1044 PM MST FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 145 AM MST
    
* AT 1039 PM MST...DOPPLER RADAR INDICATED A AREA OF THUNDERSTORMS 
  PRODUCING VERY HEAVY RAIN ACROSS NORTHEAST PIMA AND SOUTHEAST 
  PINAL COUNTIES. DOPPLER RADAR ESTIMATED BETWEEN 1 AND 1.50 INCHES 
  OF RAIN HAS FALLEN ACROSS THE NORTHERN PORTIONS OF THE TUCSON 
  METRO AREA...GENERALLY TO THE NORTH OF INA AND AND EAST OF LA 
  CHOLLA. ELSEWHERE...BETWEEN 0.50 AND 1.0 INCHES OF RAIN HAVE 
  FALLEN IN SOUTHEAST PINAL. THIS LOCATION HAS SEEN VERY HEAVY 
  RAINFALL EARLIER TODAY...INCREASING THE THREAT THAT ANY ADDITIONAL 
  RAINFALL WILL RESULT IN FLASH FLOODING.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...TORTOLITA...CASAS
  ADOBES...SAN MANUEL...ORACLE...SADDLEBROOKE...CATALINA FOOTHILLS...
  MOUNT LEMMON/SUMMERHAVEN...CATALINA...ORACLE JUNCTION...CATALINA
  STATE PARK...CAMPO BONITO...BIOSPHERE 2 AND DOVE MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3292 11089 3249 11052 3225 11099 3257 11123

$$
2 follow-up statements
947 
WGUS75 KTWC 080658
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1158 PM MST FRI AUG 7 2015

AZC019-021-080845-
/O.CON.KTWC.FF.W.0026.000000T0000Z-150808T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-PIMA AZ-
1158 PM MST FRI AUG 7 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY 
DOWNPOURS...CONTINUED TO DEVELOP AND MOVE OVER AREAS THAT HAVE 
ALREADY RECEIVED RAINFALL TODAY. AT 1152 PM MST...RADAR INDICATED A 
THUNDERSTORM WITH HEAVY RAIN OVER THE CASA ADODES AREA OF TUCSON 
WHICH WILL CAUSE STREET FLOODING...ESPECIALLY ALONG INA ROAD FROM LA 
CHOLLA TO 1ST AVE. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3292 11089 3249 11052 3225 11099 3257 11123

$$
563 
WGUS75 KTWC 080853
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
153 AM MST SAT AUG 8 2015

AZC019-021-080902-
/O.EXP.KTWC.FF.W.0026.000000T0000Z-150808T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-PIMA AZ-
153 AM MST SAT AUG 8 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PINAL AND NORTHEASTERN
PIMA COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED. SOME PONDING OF WATER AND FLOWING WASHES 
CAN STILL BE EXPECTED OVERNIGHT. 

LAT...LON 3292 11089 3249 11052 3225 11099 3257 11123

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:35 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 7, 9:35 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
935 PM MST FRI AUG 7 2015

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MAINLY
EAST AND SOUTH OF TUCSON THIS WEEKEND. EXPECT GREATER COVERAGE OF
THUNDERSTORMS BY TUESDAY FOLLOWED BY ANOTHER REDUCTION OF
THUNDERSTORM ACTIVITY LATE NEXT WEEK. ABOVE NORMAL DAYTIME
TEMPERATURES WILL PREVAIL INTO THE UPCOMING WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING AT
THIS TIME MOSTLY FROM ERN SANTA CRUZ COUNTY EWD ACROSS SRN COCHISE
COUNTY TO THE NEW MEXICO BORDER. OTHER ISOLATED TO SCATTERED SHOWERS
WERE FROM THE TUCSON METRO AREA NWD INTO SOUTH CENTRAL/SERN PINAL
COUNTY. CLOUD TOPS WERE GENERALLY COOLING DURING THE PAST 1-2 HOURS
ACROSS COCHISE/SANTA CRUZ COUNTIES EAST-TO-SOUTH OF TUCSON.
OTHERWISE...MOSTLY CLOUDY SKIES WERE ACROSS THE AREA EXCEPT ACROSS
WRN PIMA COUNTY WHERE CLEAR SKIES PREVAILED. DEWPOINTS AT LOWER
ELEVATIONS VALID 04Z WERE MAINLY IN THE 60S...AND THESE TEMPS WERE
NEARLY 5-10 DEGS F HIGHER VERSUS 24 HOURS AGO. 08/00Z KTWC SOUNDING
TOTAL PRECIP WATER VALUE WAS 1.67 INCH...WITH MLCAPE OF 412 J/KG.

08/00Z NAM/GFS...08/03Z RAP13 AND 08/03Z HRRR DEPICT ONLY A VERY
GRADUAL REDUCTION IN THE COVERAGE OF SHOWERS/TSTMS THE REST OF
TONIGHT INTO EARLY SAT MORNING. THESE MODELS FAVOR ERN PIMA
COUNTY...ERN SANTA CRUZ COUNTY AND WRN COCHISE COUNTY WITH THE
GREATEST POTENTIAL FOR ADDITIONAL SHOWERS/TSTMS.

THUS...FOR THE REST OF TONIGHT INTO EARLY SAT MORNING...HAVE
CONTINUED WITH ISOLATED TO SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/
SWD TO THE NEW MEXICO/INTERNATIONAL BORDERS. PRECIP-FREE CONDITIONS
SHOULD CONTINUE ACROSS WRN PIMA COUNTY...SOUTH CENTRAL PINAL COUNTY
AND THE TOHONO O'ODHAM NATION. LOCALLY HEAVY RAINFALL SHOULD OCCUR
WITH THE STRONGER SHOWERS/TSTMS.

PLEASE REFER TO THE ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 09/06Z.
ISOLATED TO SCATTERED -TSRA/-SHRA WILL OCCUR FROM KTUS VICINITY EAST
AND SOUTH INTO SATURDAY MORNING. SCATTERED TO PERHAPS NUMEROUS
-TSRA/-SHRA WILL THEN OCCUR MAINLY EAST OF KTUS SATURDAY AFTERNOON
AND EVENING. EXPECT MVFR CONDITIONS AND BRIEF WIND GUSTS OF 35-45
KTS WITH THE STRONGER TSRA. OTHERWISE...CLEAR SKIES OR MOSTLY CLEAR
SKIES WILL PREVAIL ACROSS WESTERN PIMA COUNTY WEST OF KTUS.
ELSEWHERE...CLOUD DECKS WILL GENERALLY RANGE FROM 7-12K FT AGL.
SURFACE WIND WILL MAINLY BE LESS THAN 10 KTS APART FROM TSRA GUSTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY
EAST AND SOUTH OF TUCSON THROUGH MONDAY. SCATTERED THUNDERSTORMS
WILL THEN OCCUR ACROSS MUCH OF SOUTHEAST ARIZONA TUESDAY INTO
WEDNESDAY. ANOTHER DRYING TREND IS ON TAP DURING THE LATTER PART OF
NEXT WEEK. HOWEVER...THERE WILL BE ENOUGH MOISTURE FOR ISOLATED TO
SCATTERED THUNDERSTORMS FAVORING THE WHITE MOUNTAINS AND LOCATIONS
SOUTH OF TUCSON THURSDAY AND FRIDAY.

&&

.PREV DISCUSSION /206 PM MST/...SYNOPTICALLY SPEAKING...AN UPPER
LEVEL LOW PRESSURE CENTER IS TRACKING ACROSS NORTHERN CALIFORNIA AND
THE GREAT BASIN. THE JET DYNAMICS ASSOCIATED WITH THE LOW ARE
SPREADING ACROSS THE STATE HELPING TO ENHANCE THE CHANCE FOR
CONTINUED STORMS INTO THE EVENING. HEAVY RAINFALL...FREQUENT
LIGHTNING...SMALL HAIL...AND STRONG WIND GUSTS WILL ALL BE THREATS
WITH THE STORMS.

THE AREA OF LOW PRESSURE TO OUR NORTH IS EXPECTED TO TRACK EASTWARD
OVER THE NEXT 48 HOURS. IT IS ANTICIPATED THAT THE LOW WILL ACT TO
SHIFT THE DEEP MOISTURE EAST OF THE AREA FOR MUCH OF THE WEEKEND.
ALTHOUGH THE DEEPEST MOISTURE WILL MOVE EASTWARD OVER NEW MEXICO AND
SW TEXAS...ENOUGH WILL LINGER FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND NEAR THE NEW MEXICO BORDER BOTH SATURDAY AND
SUNDAY AFTERNOON. ANOTHER SURGE OF MOISTURE WILL BE POSSIBLE ACROSS
ALL OF SOUTHEAST ARIZONA MONDAY AND TUESDAY AS HIGH PRESSURE
REBOUNDS WESTWARD INTO NM AND CO.

MID RANGE MODELS ARE IN GOOD AGREEMENT THAT THE NEXT MONSOON SURGE
WILL BE FOCUSED ON MONDAY/TUESDAY WITH UPPER LEVEL RIDGING
SUPPRESSING WIDESPREAD CONVECTION BEGINNING EARLY WEDNESDAY AND
LINGERING INTO LATE WEEK. ALONG WITH A REDUCTION IN STORM COVERAGE
DURING THIS PERIOD...TEMPERATURES WILL LIKELY HAVE A CHANCE TO WARM
TO ABOVE NORMAL READINGS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS
PREVIOUS DISCUSSION...CANTIN

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 7, 9:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 7, 10:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 8, 1:03 AM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Aug 8, 4:04 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal3 hr
Aug 8, 11:36 AM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 8, 12:47 PM MSTFlash Flood WarningTWCCochise118 min
Aug 8, 3:52 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz53 min
Aug 8, 3:57 PM MSTSpecial Weather StatementTWC33 min
Aug 8, 4:16 PM MSTSpecial Weather StatementTWC29 min
Aug 8, 4:27 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 8, 4:47 PM MSTSpecial Weather StatementTWC43 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.